Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

June 11, 2018Autauga County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 11, 2018, 2:21 PM CDT for Autauga County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 2:21 PM CDT (19:21 UTC)
Expired
Jun 11, 2018, 3:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 95 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS84 KBMX 111921
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT MON JUN 11 2018
 
ALZ040>042-112000-
Autauga AL-Lowndes AL-Dallas AL-
221 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA...
NORTHWESTERN LOWNDES AND EAST CENTRAL DALLAS COUNTIES UNTIL 300 PM
CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tyler, or 7 miles east of Selmont-West Selmont, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Selma, Selmont-West Selmont, Autaugaville, White Hall, Lowndesboro,
Benton, Mulberry, Gardner Island, Tyler, Robert F. Henry Lock And
Dam, Craig Field Aiport, Selma Drag Strip and Edmund Pettus Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 8697 3244 8703 3248 8661 3224 8658
TIME...MOT...LOC 1921Z 264DEG 15KT 3234 8689 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 11, 12:13 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 12:13 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1213 PM CDT Mon Jun 11 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

Leftover mid and upper level clouds remain across east Central
Alabama early this morning, with localized fog reducing visibilities
to below 1 mile at times. Fog will lift with sunrise. Clouds will
delay warming across the east, much like yesterday, but will likely
also provide differential heating boundaries and a focus for
convection by late morning.

Synoptically, a weak trough will be across the area today, while the
surface remains dominated by a ridge centered to our southeast.
Another day of afternoon showers and storms, mainly driven by
daytime heating and boundary collisions. Stronger storms could
produce strong wind gusts, and with PW values of 1.5-1.75 inches,
heavy downpours are expected.

Temperatures will be a degree or two cooler today, generally below
90F for the area. With increased moisture though, heat index values
will be in the low to mid 90s.

Will gradually decrease rain coverage tonight, but could see a
weakening MCV clip the area late tonight in weak northwesterly flow.
Lows will be in the upper 60s to lower 70s.

14

.LONG TERM...
Tuesday through Sunday.

A typical summertime pattern of scattered to at times numerous
showers/storms is expected this week with weak flow aloft and
little air mass change. Given the weak flow, model wind fields
aloft at the start of the period Tuesday morning are littered
with convectively generated perturbations which will impact the
forecast but have low predictability. Overall the Southeast will
be within a broad upper trough/weakness in the subtropical ridge,
with one ridge centered over New Mexico and one over the Atlantic.
Southern stream upper-level trough will remain over the Gulf with
upper lows over the western and eastern Gulf. Low-level flow will
be westerly due to low-level ridging over the northern Gulf,
resulting in good but not overly moist PWATs of 1.7-1.9 inches and
layer mean RH values around 70%. The result will be rain chances
a little bit above climatology. The stronger storms will be
capable of producing gusty winds, frequent lightning, and brief
heavy downpours. For Tuesday, best rain chances may be across
the southern counties where PWATs approach 2 inches, and in the
eastern counties in the vicinity of a weak backdoor cold front
moving into North Georgia. Will have to keep an eye out for any
stronger storms moving in from the NW Tuesday night, but currently
only the 12km and 3km NAMs show this. Will continue with the idea
that Wednesday will see the best rain coverage areawide as a weak
vorticity axis and axis of higher 500mb mixing ratios trailing
from a shortwave in the Mid-Atlantic will be present aloft, and
PWATs will be around 1.9 inches areawide.

500mb heights may rise slightly by Thursday as ridging amplifies
over the central CONUS behind a trough over New England. Best
rain chances may be in the south near the remnant moisture axis.
For Friday through the weekend, models have varied some between
each other and run to run regarding whether the upper-level ridge
or an amplifying trough/possible cutoff low over the western
Atlantic will win out. In general, though, expect continued
scattered showers and storms with northerly flow aloft and
temperatures a couple degrees above normal (low 90s vs. normal
upper 80s). If the trough wins out, a back door cold front may
approach the area, but not very confident in that happening.
Regarding the tropics, the GFS is finally trending towards the
other models with just a broad area of low pressure in the western
Gulf near an upper low, with a plume of deep tropical moisture
moving into Texas and little to no impact locally.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms will continue through the
afternoon. Due to cloud cover and boundaries across the
area...only have a moderate confidence for thunderstorms to impact
KTCL...KMGM...and KTOI. Included a TEMPO for these sites...with a
VCTS elsewhere to account for the lower confidence in TS
coverage.

Fog development is again possible early Tuesday morning due to
low level moisture availability...especially in the areas that
receive thunderstorms this afternoon. Included IFR visibilities
at KTCL...KMGM...and KTOI though patchy dense fog is possible
areawide.

Scattered showers and thunderstorms are again possible Wednesday
afternoon.

24

&&

.FIRE WEATHER...

Scattered to numerous showers and storms expected each day
through the week. Cannot rule out at least isolated coverage
during the overnight hours. Light fog and/or low clouds is
possible each morning, and most likely will be near locations that
receive rainfall the previous day/evening. RH values remain well
above critical values. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  88  68  88  69 /  30  50  40  60  30
Anniston    69  88  68  88  69 /  30  60  40  60  30
Birmingham  71  89  71  89  71 /  20  50  40  60  30
Tuscaloosa  71  90  71  90  71 /  30  50  40  60  30
Calera      70  88  69  87  69 /  20  50  40  60  30
Auburn      70  86  69  86  69 /  30  60  40  60  40
Montgomery  71  88  70  89  71 /  30  60  40  60  40
Troy        70  87  70  88  70 /  30  60  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 11, 8:21 AM CDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Birmingham AL
821 AM CDT Mon Jun 11 2018

ALZ011>015-017>050-121630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
821 AM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 11, 1:17 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
117 PM CDT MON JUN 11 2018

ALZ022-111900-
Pickens AL-
117 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 200 PM
CDT...

At 116 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Reform to Carrollton to near Garden.
Movement was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Aliceville, Gordo, Reform, Carrollton, Pickensville, Ethelsville,
McMullen, Garden, Ashcraft Corner, Johnston Lake, Bevill Lock And
Dam, Gainesville Lake Campground, Dillburg, North Pickens Airport,
McShan, George Downer Airport, Owens, Kirk, Pioneer and Cochrane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 8828 3347 8803 3353 8791 3353 8784
      3316 8784 3307 8809 3299 8834
TIME...MOT...LOC 1816Z 243DEG 14KT 3342 8797 3324 8810 3315 8822
Special weather statement, Jun 11, 1:50 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
150 PM CDT MON JUN 11 2018

ALZ012-013-022-023-111930-
Fayette AL-Pickens AL-Tuscaloosa AL-Lamar AL-
150 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TUSCALOOSA...NORTHEASTERN
PICKENS...WESTERN FAYETTE AND LAMAR COUNTIES UNTIL 230 PM CDT...

At 149 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedford to Tuscaloosa. Movement was east
at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Fayette, Vernon, Sulligent, Gordo, Reform,
Millport, Holt, Brookwood, Coaling, Coker, Kennedy, Belk, Beaverton,
Samantha, McFarland Mall, Lake Lurleen State Park, Tuscaloosa
Amphitheater and Tuscaloosa Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3391 8823 3395 8797 3394 8795 3392 8795
      3392 8792 3386 8781 3354 8760 3341 8749
      3314 8729 3310 8767 3334 8792 3350 8820
      3364 8826
TIME...MOT...LOC 1849Z 273DEG 12KT 3383 8824 3319 8759

89^GSatterwhite
Special weather statement, Jun 11, 1:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
154 PM CDT MON JUN 11 2018

ALZ033-111930-
Perry AL-
154 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY COUNTY UNTIL 230 PM
CDT...

At 154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Greensboro to 8 miles northwest
of Potter Station. Movement was northeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Marion, Heiberger, Suttle, Judson College, Radford, Morgan Springs,
Sprott and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3266 8747 3278 8747 3282 8733 3266 8703
      3264 8705 3260 8704 3257 8708 3254 8708
      3253 8709 3250 8713 3249 8721 3265 8749
      3266 8749
TIME...MOT...LOC 1854Z 214DEG 12KT 3270 8745 3254 8719

89^GSatterwhite
Special weather statement, Jun 11, 2:12 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
212 PM CDT MON JUN 11 2018

ALZ034-111945-
Bibb AL-
212 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Centreville, or near Brent, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brent, Centreville, Talladega National Forest, Ashby, West
Centreville, Randolph, Trio, Six Mile and Bibb County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3300 8720 3303 8688 3287 8688 3286 8717
TIME...MOT...LOC 1911Z 264DEG 16KT 3292 8710

89^GSatterwhite
Special weather statement, Jun 11, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT MON JUN 11 2018

ALZ040>042-112000-
Autauga AL-Lowndes AL-Dallas AL-
221 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA...
NORTHWESTERN LOWNDES AND EAST CENTRAL DALLAS COUNTIES UNTIL 300 PM
CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tyler, or 7 miles east of Selmont-West Selmont, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Selma, Selmont-West Selmont, Autaugaville, White Hall, Lowndesboro,
Benton, Mulberry, Gardner Island, Tyler, Robert F. Henry Lock And
Dam, Craig Field Aiport, Selma Drag Strip and Edmund Pettus Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 8697 3244 8703 3248 8661 3224 8658
TIME...MOT...LOC 1921Z 264DEG 15KT 3234 8689

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:03 PM CDTSpecial Weather StatementBMXBlount27 min
Jun 10, 7:25 PM CDTSpecial Weather StatementBMXBlount35 min
Jun 10, 7:37 PM CDTSpecial Weather StatementBMXJefferson23 min
Jun 10, 7:44 PM CDTSpecial Weather StatementBMXBibb31 min
Jun 10, 8:03 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby, Tuscaloosa27 min
Jun 10, 8:06 PM CDTSpecial Weather StatementBMXBlount24 min
Jun 10, 8:14 PM CDTSpecial Weather StatementBMXWinston31 min
Jun 10, 8:30 PM CDTSpecial Weather StatementBMXBibb30 min
Jun 10, 8:32 PM CDTSpecial Weather StatementBMXJefferson, St. Clair28 min
Jun 10, 8:53 PM CDTSpecial Weather StatementBMXTalladega37 min
Jun 10, 9:03 PM CDTSpecial Weather StatementBMXJefferson27 min
Jun 10, 9:04 PM CDTSpecial Weather StatementBMXCalhoun26 min
Jun 10, 9:29 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Jun 10, 9:43 PM CDTAreal Flood AdvisoryBMXSt. Clair, Talladega3 hr
Jun 10, 10:06 PM CDTFlash Flood WarningBMXSt. Clair, Talladega3 hr
Jun 11, 5:03 AM CDTDense Fog AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more3 hr
Jun 11, 1:17 PM CDTSpecial Weather StatementBMXPickens43 min
Jun 11, 1:50 PM CDTSpecial Weather StatementBMXFayette, Lamar, Tuscaloosa40 min
Jun 11, 1:54 PM CDTSpecial Weather StatementBMXPerry36 min
Jun 11, 2:12 PM CDTSpecial Weather StatementBMXBibb33 min
Jun 11, 2:26 PM CDTSpecial Weather StatementBMXLamar34 min
Jun 11, 3:23 PM CDTSpecial Weather StatementBMXElmore37 min
Jun 11, 3:25 PM CDTSpecial Weather StatementBMXAutauga35 min
Jun 11, 3:46 PM CDTSpecial Weather StatementBMXJefferson29 min
Jun 11, 4:00 PM CDTSpecial Weather StatementBMXTallapoosa30 min
Jun 11, 6:35 PM CDTSpecial Weather StatementBMXCleburne25 min
Jun 11, 6:57 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne2 hr

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.